Alert archive / Tennessee / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 89, NWS Nashville, TN

June 17, 2013Fentress County, Pickett County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 17, 2013, 5:18 PM CDT for Fentress County, Pickett County, Tennessee. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2013, 5:18 PM CDT (22:18 UTC)
Expired
Jun 17, 2013, 6:00 PM CDT
In force
42 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Fentress County, TN, Pickett County, TN

The radar

The Nashville radar (KOHX), 146 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 5:30 PM CDTTSTM WND DMG3 Wnw Jamestown, TNTWO TREES BLOWN DOWN ALONG HIGHWAY 52 WEST
Jun 17, 5:40 PM CDTTSTM WND DMG8 Ese Byrdstown, TNTREE BLOWN DOWN ON HIGHWAY 127 NORTH IN PALL MALL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2013-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 684 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2013-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
684 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

876 
WUUS54 KOHX 172218
SVROHX
TNC049-137-172300-
/O.NEW.KOHX.SV.W.0089.130617T2218Z-130617T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
518 PM CDT MON JUN 17 2013

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PICKETT COUNTY IN MIDDLE TENNESSEE...
  NORTHWESTERN FENTRESS COUNTY IN MIDDLE TENNESSEE...

* UNTIL 600 PM CDT

* AT 518 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THE STORM WAS 7 MILES WEST OF JAMESTOWN...MOVING
  NORTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  JAMESTOWN...BYRDSTOWN...PALL MALL AND PICKETT STATE PARK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL ONE INCH OR LARGER. FOR YOUR SAFETY...TAKE SHELTER INSIDE A
STURDY BUILDING NOW.

&&

LAT...LON 3661 8479 3660 8477 3656 8475 3635 8501
      3642 8514 3646 8515 3648 8518 3663 8515
TIME...MOT...LOC 2218Z 215DEG 10KT 3647 8504

$$

SHAMBURGER
3 follow-up statements
678 
WWUS54 KOHX 172233
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
533 PM CDT MON JUN 17 2013

TNC049-137-172300-
/O.CON.KOHX.SV.W.0089.000000T0000Z-130617T2300Z/
PICKETT TN-FENTRESS TN-
533 PM CDT MON JUN 17 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
FENTRESS AND EASTERN PICKETT COUNTIES UNTIL 600 PM CDT...

AT 533 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES SOUTHEAST OF BYRDSTOWN...
MOVING NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  BYRDSTOWN AND PALL MALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS 
ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3663 8515 3661 8479 3635 8501 3642 8514
TIME...MOT...LOC 2233Z 207DEG 13KT 3654 8501

$$

SHAMBURGER
213 
WWUS54 KOHX 172245
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
545 PM CDT MON JUN 17 2013

TNC049-137-172300-
/O.CON.KOHX.SV.W.0089.000000T0000Z-130617T2300Z/
PICKETT TN-FENTRESS TN-
545 PM CDT MON JUN 17 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
FENTRESS AND EASTERN PICKETT COUNTIES UNTIL 600 PM CDT...

AT 542 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES EAST OF BYRDSTOWN...MOVING
NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  BYRDSTOWN AND PALL MALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

&&

LAT...LON 3641 8496 3646 8514 3663 8515 3661 8479
TIME...MOT...LOC 2245Z 207DEG 13KT 3658 8499

$$

SHAMBURGER
201 
WWUS54 KOHX 172252
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
552 PM CDT MON JUN 17 2013

TNC049-137-172302-
/O.EXP.KOHX.SV.W.0089.000000T0000Z-130617T2300Z/
PICKETT TN-FENTRESS TN-
552 PM CDT MON JUN 17 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FENTRESS AND
EASTERN PICKETT COUNTIES WILL EXPIRE AT 600 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

LAT...LON 3641 8496 3646 8514 3663 8515 3661 8479
TIME...MOT...LOC 2252Z 207DEG 13KT 3660 8498

$$

SHAMBURGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:52 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jun 17, 2:52 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
252 PM CDT MON JUN 17 2013

.MESOSCALE UPDATE...
BAND OF CONVECTION CURRENTLY EXTENDS FROM CLARKSVILLE SOUTHEAST
DOWN THROUGH FRANKLIN...LEWISBURG INTO NORTH ALABAMA. THE STRONG
STORM CURRENTLY IS ON THE DICKSON AND CHEATHAM COUNTY LINE JUST
SOUTHWEST OF ASHLAND CITY. EXPECT THIS ACTIVITY TO CONTINUE TO
LIFT NORTHEAST OVER THE NEXT 2 TO 3 HOURS AND BE MORE ALIGNED FROM
CLARKSVILLE DOWN THROUGH THE NASHVILLE AREA AND BETWEEN INTERSTATE
40 AND INTERSTATE 24 ON TOWARD CHATTANOOGA BY 5 OR 6 PM.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

BOYD
01
Hazardous weather outlook, Jun 17, 5:06 AM CDT, 12 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
506 AM CDT MON JUN 17 2013

TNZ005>011-022>034-056>066-075-077>080-093>095-181015-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
506 AM CDT MON JUN 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY AND
TONIGHT. A FEW OF THESE STORMS COULD BECOME STRONG TO
SEVERE...WITH DAMAGING STRAIGHT LINE WINDS AND HAIL. EXCESSIVE
RAINFALL COULD ALSO BECOME AN ISSUE BY TONIGHT. ONE TO TWO INCHES
ARE EXPECTED THROUGH TONIGHT BUT ISOLATED TOTALS COULD REACH 3
INCHES AND POSSIBLY CAUSE A LOCALIZED FLASH FLOODING THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

27

In the hours before

Special weather statement, Jun 17, 3:41 PM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
341 PM CDT MON JUN 17 2013

TNZ007-008-027-028-172130-
DAVIDSON-ROBERTSON-SUMNER-WILSON-
341 PM CDT MON JUN 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DAVIDSON...SOUTHERN
ROBERTSON...SOUTHERN SUMNER AND NORTHWEST WILSON COUNTIES...

AT 336 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM JOELTON TO MOUNT
JULIET...MOVING NORTHEAST AT 5 MPH.

SOME LOCATIONS IN THE PATH INCLUDE OLD HICKORY...MADISON...
HERMITAGE...WHITES CREEK...JOELTON...MOUNT JULIET...LAKEWOOD...
HENDERSONVILLE...GOODLETTSVILLE...RIDGETOP...MILLERSVILLE AND
GREENBRIER.

WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS...AS WELL AS
EXCESSIVE CLOUD TO GROUND LIGHTNING AND TORRENTIAL RAINFALL.

LAT...LON 3636 8629 3615 8649 3629 8695 3648 8681

AL
Special weather statement, Jun 17, 4:07 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
407 PM CDT MON JUN 17 2013

TNZ008-009-029-172145-
MACON-SUMNER-TROUSDALE-
407 PM CDT MON JUN 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR MACON...SUMNER AND TROUSDALE
COUNTIES...

AT 404 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WHITE HOUSE TO
HARTSVILLE...MOVING NORTHEAST AT 15 MPH.

SOME LOCATIONS IN THE PATH INCLUDE BLEDSOE CREEK STATE PARK...
MILLERSVILLE...GALLATIN...CASTALIAN SPRINGS...COTTONTOWN...
HARTSVILLE...BETHPAGE...OAK GROVE...WESTMORELAND...PORTLAND...
MITCHELLVILLE AND LAFAYETTE.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LAT...LON 3663 8587 3642 8595 3637 8606 3629 8613
      3635 8621 3630 8626 3635 8628 3631 8630
      3631 8636 3633 8634 3634 8634 3636 8637
      3631 8639 3634 8643 3633 8647 3638 8673
      3640 8675 3641 8669 3654 8664 3665 8654

SHAMBURGER
Special weather statement, Jun 17, 4:32 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
432 PM CDT MON JUN 17 2013

TNZ056>058-060-093>095-172200-
GILES-HICKMAN-LAWRENCE-LEWIS-MAURY-PERRY-WAYNE-
432 PM CDT MON JUN 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR GILES...HICKMAN...LAWRENCE...
LEWIS...MAURY...PERRY AND WAYNE COUNTIES...

AT 428 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF
HOHENWALD TO 7 MILES EAST OF SUMMERTOWN...MOVING NORTHEAST AT 20 MPH.

SOME LOCATIONS IN THE PATH INCLUDE SUMMERTOWN...HENRYVILLE...
HOHENWALD...KIMMINS...GORDONSBURG...HAMPSHIRE AND MOUNT PLEASANT.

SMALL HAIL AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.
ADDITIONALLY FREQUENT CLOUD TO GROUND LIGHTNING HAS BEEN OBSERVED
WITH THESE STORMS. REMEMBER...IF THUNDER ROARS...GO INDOORS!

LAT...LON 3572 8773 3555 8684 3551 8687 3552 8687
      3552 8688 3550 8688 3545 8695 3542 8696
      3532 8720 3550 8788

TB12
Local storm report, Jun 17, 4:43 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
443 PM CDT MON JUN 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     FLOOD            GOODLETTSVILLE          36.33N  86.70W
06/17/2013                   DAVIDSON           TN   TRAINED SPOTTER

            SPOTTER REPORT OF 5 TO 6 INCHES OF STANDING WATER ON
            DICKERSON PIKE IN GOODLETTSVILLE

&&

EVENT NUMBER OHX1300513

TB12
Local storm report, Jun 17, 4:48 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
448 PM CDT MON JUN 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     TSTM WND DMG     3 E CORNERSVILLE        35.36N  86.79W
06/17/2013                   MARSHALL           TN   LAW ENFORCEMENT

            TREES DOWN ACROSS SOUTHERN PORTION OF COUNTY MAINLY
            EAST OF CORNERSVILLE

&&

EVENT NUMBER OHX1300514

21
Special weather statement, Jun 17, 4:54 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
454 PM CDT MON JUN 17 2013

TNZ034-172230-
FENTRESS-
454 PM CDT MON JUN 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR FENTRESS COUNTY...

AT 451 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 9 MILES SOUTHWEST OF JAMESTOWN...MOVING
NORTHEAST AT 15 MPH.

SOME LOCATIONS IN THE PATH INCLUDE JAMESTOWN AND PALL MALL.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3656 8485 3654 8482 3649 8479 3626 8506
      3630 8512 3641 8512 3641 8510 3651 8508
      3653 8505 3655 8505 3657 8501 3658 8490

SHAMBURGER

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:02 PM CDTSpecial Weather StatementOHXDeKalb28 min
Jun 16, 7:55 PM CDTSpecial Weather StatementOHXMarshall, Maury35 min
Jun 17, 5:47 AM CDTAreal Flood AdvisoryOHXBedford, Coffee3 hr
Jun 17, 8:43 AM CDTAreal Flood AdvisoryOHXBedford, Coffee, Grundy3 hr
Jun 17, 1:54 PM CDTSpecial Weather StatementOHXHickman51 min
Jun 17, 2:15 PM CDTSpecial Weather StatementOHXMarshall45 min
Jun 17, 2:20 PM CDTAreal Flood AdvisoryOHXGiles, Marshall, Maury3 hr
Jun 17, 2:32 PM CDTSpecial Weather StatementOHXCheatham28 min
Jun 17, 2:42 PM CDTSpecial Weather StatementOHXMarshall48 min
Jun 17, 2:45 PM CDTSpecial Weather StatementOHXCheatham15 min
Jun 17, 3:23 PM CDTSpecial Weather StatementOHXBedford, Coffee37 min
Jun 17, 3:27 PM CDTSpecial Weather StatementOHXRobertson48 min
Jun 17, 3:41 PM CDTSpecial Weather StatementOHXDavidson49 min
Jun 17, 3:50 PM CDTSevere Thunderstorm WarningOHXCoffee, Grundy40 min
Jun 17, 4:07 PM CDTSpecial Weather StatementOHXMacon, Sumner, Trousdale38 min
Jun 17, 4:32 PM CDTSpecial Weather StatementOHXLewis28 min
Jun 17, 4:40 PM CDTAreal Flood AdvisoryOHXDavidson, Sumner, Wilson2 hr
Jun 17, 4:54 PM CDTSpecial Weather StatementOHXFentress36 min
Jun 17, 5:01 PM CDTRiver Flood AdvisoryOHXDavidson105 min
Jun 17, 5:13 PM CDTAreal Flood AdvisoryOHXSumner2 hr
Jun 17, 5:28 PM CDTSpecial Weather StatementOHXGiles32 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.